How to Taper Down Your Opiate Use Safely
If you do your research on how to taper down your opiate use safely, you will find that there are many opinions floating around out there in the internet ether. One thing is for sure, tapering down your opiate intake is way better than going cold turkey.
Taper Down vs. Cold Turkey
You will want to taper down your opiate use. Trust me. If you have never experienced withdrawals or being dope sick, then you are quite lucky, indeed. Knowing what to expect so that you can prepare both physically and mentally is a great way to begin getting off of opiates, even before you actually start to taper down.
Going cold turkey is the opposite of doing a taper off plan. Cold turkey means to just up and quit without weaning yourself off of the steady supply of opiates you have been taking. If you don’t taper off, your withdrawal will be much more acute: the dope sick symptoms will be way more harsh and difficult to endure.
Opiate Withdrawal Symptoms
Opiate withdrawal symptoms are often described as flu-like in nature. You will experience muscle aches, watery eyes, excessive yawning, runny nose, sweating, abdominal cramping, diarrhea, vomiting, and chills and goose bumps.
There are also psychological withdrawal symptoms when you quit taking opiates. You will experience insomnia, depression, agitation and anxiety. Neurological symptoms of opiate withdrawal are restlessness (such as Restless Leg Syndrome – which you may experience in your arms and neck, as well) and, in severe cases, seizures.
How to Taper Down From Opiates
You will want to go about your taper in a slow and regimented way. One way to do this is to reduce your opiate doses by about 20% to 25% every 2 or 3 days to minimize withdrawals. Tapering off your dosage before you stop cold turkey makes everything so much better. If you are taking anything above 10 mg of any opiate more than twice a day then tapering to a lower dosage is the best thing you can do for you and your body. You may think this is impossible but it can be done and your withdrawal symptoms will be greatly lessened.
Other Helpful Tips While You Taper Off Opiates
- Get over-the-counter pain relievers such as ibuprofen (Advil) or naproxen (Aleve), and acetaminophen (Tylenol). Also get Epsom salts and take hot baths as often as possible during your taper down from opiates. These will help you to manage the body aches that you will experience during withdrawal. Remember: the small aches that you’ve been handling easily with opiates are going to feel magnified while the drugs are leaving your system.
- Get an antihistamine with sedating effects, such as diphenhydramine (Benadryl), or dimenhydrinate (Dramamine). These will help with the watery eyes as well as with the nausea and insomnia.
- Get anti-diarrhea medicine. Again, going through withdrawal from opiates, even if you taper off opiates will cause diarrhea. Loperamide hydrochloride (Immodium AD) is your best bet.
**Helpful hint: Make sure to get a 2-week supply of these over-the-counter medications because, once you start the withdrawal process, you will not want to walk or drive anywhere.
Prepare a comfortable environment, whether it’s your room or the couch. Be sure to have comfortable pillows and comfy blankets.
Don’t go it alone. If you aren’t checking into a rehab facility, then stay with someone who will support you during the withdrawal process and who understands how to taper off of opiates. This is particularly helpful because you may be tempted to take more than you have planned once the going gets tough. Having someone help you taper down by holding onto your opiate supply and giving you each dose on a strict schedule.
And lastly, drink plenty of water and eat regularly, even if you don’t feel hungry. Your body needs nourishment and hydration. Vomiting and diarrhea can cause dehydration so be sure to drink water or fruit juice to replace any fluids that you lose.